Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Oncol. 2007 Jul;18(7):1159-64. Epub 2007 Jan 17.

Pegylated liposomal doxorubicin-related palmar-plantar erythrodysesthesia ('hand-foot' syndrome).

Author information

  • 1Department of Oncology, Catholic University of the Sacred Heart, Campobasso, Italy.

Abstract

Palmar-plantar erythrodysesthesia (PPE), also called hand-foot syndrome or hand-to-foot syndrome, is a distinctive and relatively frequent dermatologic toxic reaction associated with certain chemotherapeutic agents. Pegylated liposomal doxorubicin (PLD), a long-circulating formulation of doxorubicin in which doxorubicin hydrochloride is encapsulated within pegylated liposomes, is approved to treat patients with metastatic breast cancer, advanced ovarian cancer, and acquired immunodeficiency syndrome-related Kaposi's sarcoma. The incidence of PPE is increased in patients receiving PLD compared with conventional doxorubicin. In studies that utilized the currently approved dose of PLD (50 mg/m(2) every 4 weeks), approximately 50% of all patients receiving PLD experienced PPE, and approximately 20% experienced grade 3 PPE. The pathophysiology of PPE, as it occurs with any drug with which it is associated, is not well understood. Studies evaluating the development of PPE specifically associated with PLD have not fully elucidated the mechanism; however, data support the roles of drug excretion in sweat and local pressure as contributors. When PPE develops, clinical interventions with respect to altering PLD administration include dose reduction, less frequent dosing, and ultimately, drug withdrawal with several consequences on treatment efficacy. This article will review the available data regarding the etiology and potential management strategies of PPE associated with PLD.

PMID:
17229768
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk